Cortisone Injection - Side Effects

Not ready to share? Read other Patient Comments

What side effects (if any) did you experience with your cortisone injection?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white square:

What are the disadvantages and side effects of cortisone injections?

Disadvantages of cortisone injections are the necessity of piercing the skin with a needle as well as potential short- and long-term side effects. It should be emphasized that though each of these side effects is possible, they usually do not occur.

Short-term cortisone injections complications are uncommon but include

  • shrinkage (atrophy) and lightening of the color (depigmentation) of the skin at the injection site, introduction of bacterial infection into the body (such as a joint infection), local bleeding from broken blood vessels in the skin or muscle,
  • soreness at the injection site,
  • aggravation of inflammation in the area injected because of reactions to the corticosteroid medication (post-injection flare).

Increased pain after the injection is typically due to a post-injection flare because true allergies to cortisone are very rare. Tendons can be weakened by corticosteroid injections administered in or near tendons. Tendon ruptures as a result have been reported. Facial flushing may occur in up to 40% of cases but lasts only briefly. Sweating and insomnia are uncommon side effects. Nerve damage is a very uncommon side effect.

In people who have diabetes, cortisone injections can elevate the blood sugar level. In patients with underlying infections, cortisone injections can suppress somewhat the body's ability to fight the infection and possibly worsen the infection or may mask the infection by suppressing the symptoms and signs of inflammation. Generally, cortisone injections are used with caution in people with diabetes and avoided in people with active infections. Cortisone injections are also used cautiously in people with a bleeding disorder.

Long-term complications of corticosteroid injections depend on the dose and frequency of the injections. With higher doses and frequent administration, which increases total systemic exposure to the corticosteroid, potential side effects include

  • thinning of the skin,
  • easy bruising, weight gain,
  • puffiness of the face,
  • acne (steroid acne),
  • elevation of blood pressure,
  • cataract formation,
  • thinning of the bones (osteoporosis),
  • a rare but serious type of damage to the bones of the large joints (avascular necrosis or osteonecrosis).
Return to Cortisone Injection

See what others are saying

Comment from: ShirleyT, 45-54 Female (Patient) Published: June 23

I had a fluoroscopy-guided cortisone injection into my right hip joint yesterday. The procedure itself was not too bad, as the doctor used lidocaine to numb the injection site which was at the front, near my pelvic bone. The procedure took about 15 minutes start to finish. I felt fine until I got up. I felt dizzy, and tipsy, as if I had a few drinks. I sat down, then I had the sensation my tongue was swelling, but it wasn't. That only lasted about 20 minutes. I felt very thirsty. I then began to feel very cold, shivering. I was brought a blanket and sat under that for 30 minutes. I noticed that when I got dressed I had pain running from about the injection site into my groin when I tried lifting my leg. I needed assistance walking to the car and from the car into my home. On the 30 minute drive home, (I had a driver), there were several times I felt like bursting out in tears, not from pain, just like emotion, though I am not really a crier. When I got home I took a 3 hour nap and all of the symptoms described above disappeared. I did feel sort of weak, groggy and out of it the rest of the day, and after about 6 hours was feeling some pain in the hip and at the injection site. The doctor said that was a possibility, and I could ice it and take ibuprofen, as it could take 24 to 48 hours for the steroid to take effect. Today the grogginess and weakness are gone, and I feel a little tenderness at the injection site, and a little pain in the hip area. I took another ibuprofen and applied an ice pack. So far, the pain is not as bad as it was prior to the shot.

Was this comment helpful?Yes
Comment from: jean, 65-74 Female (Patient) Published: June 28

I have many environmental and medical allergies, so I'm reluctant to try anything new. But about 6 months ago I began to have excruciating pain in my neck and left arm, like an almost constant electrical shock going all the way down to my fingertips; probably a pinched nerve, according to tests. I had tried an epidural steroid shot many years ago for my long-standing back pain, with little relief, but this pain was level 10, so I got an almost painless cortisone shot in my cervical spine. It was quite miraculous, stopping the shock-like pain the very day of the injection, and my only side effect was a short-lived headache and minor raising of my glucose levels (which subside about a week after each shot). I got a 2nd shot for the residual pain in my arm, again, great results. Decided to try it for my lower back, since that pain has gotten worse over the years, and not much pain relief, but I think the shot is responsible for the lessening of my many recurring leg and foot cramps, which are probably/apparently caused by my back issues. So, I hope to be able to get more shots as needed; when the pain gets to be unbearable, these injections can be a lifesaver!

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!

Health Solutions From Our Sponsors